Alert archive / California / Wind Advisories in 2013

Wind Advisory 5, NWS San Francisco Bay Area, CA

May 5, 20134 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at May 5, 2013, 3:03 AM PDT for 4 counties in California. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
May 5, 2013, 3:03 AM PDT (10:03 UTC)
Expired
May 5, 2013, 9:00 PM PDT
In force
18 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Monterey County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 20 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2013-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2013-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3229 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

487 
WWUS76 KMTR 051003
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
303 AM PDT SUN MAY 5 2013

...LOCALLY WINDY CONDITIONS NEAR THE COAST AND IN THE HILLS
THROUGH THIS EVENING...

.AN AREA OF LOW PRESSURE WAS DEEPENING OFF THE CALIFORNIA COAST
EARLY ON SUNDAY MORNING. THIS LOW PRESSURE WAS GENERATING LOCALLY
STRONG AND GUSTY SOUTHERLY WINDS NEAR THE COAST AND IN THE COASTAL
HILLS. AT 3 AM PDT SUNDAY...WIND GUSTS BETWEEN 40 AND 50 MPH WERE
OBSERVED AT THE POINT SUR LIGHT STATION ON THE BIG SUR COAST AND
ALSO LOCALLY IN THE SANTA CRUZ MOUNTAINS. STRONG AND GUSTY SOUTH
WINDS WILL CONTINUE THROUGH SUNDAY AND GRADUALLY DIMINISH SUNDAY
EVENING. STRONGEST WINDS ARE EXPECTED TO BE NEAR POINTS ALONG THE
COAST FROM SAN MATEO COUNTY SOUTH THROUGH MONTEREY COUNTY...AND
ALSO ACROSS EXPOSED RIDGES AND PEAKS IN THE SANTA CRUZ MOUNTAINS
AND SANTA LUCIA MOUNTAINS.

CAZ509-512-517-529-530-052200-
/O.NEW.KMTR.WI.Y.0005.130505T1003Z-130506T0400Z/
SAN FRANCISCO PENINSULA COAST-SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
303 AM PDT SUN MAY 5 2013

...WIND ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM PDT SUNDAY
EVENING...FOR COASTAL AREAS FROM SAN MATEO COUNTY SOUTH TO THE BIG
SUR COAST OF MONTEREY COUNTY...AND ALSO FOR THE SANTA CRUZ MOUNTAINS
AND SANTA LUCIA MOUNTAINS.

* TIMING: WINDS WILL BE STRONG AND GUSTY THROUGH THE DAY ON
  SUNDAY. STRONGEST WINDS WILL BE FROM MID MORNING THROUGH MID
  AFTERNOON. WINDS WILL DIMINISH ON SUNDAY EVENING.

* WINDS: SOUTHERLY SUSTAINED WINDS OF 20 TO 30 MPH ARE EXPECTED
  WITH FREQUENT GUSTS TO 45 MPH AND LOCAL GUSTS UP TO 55 MPH.

* IMPACTS: STRONG WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY
  ALONG HIGHWAY ONE. SMALL TREE LIMBS AND POWER LINES MAY BE
  DOWNED BY GUSTY WINDS. LOCAL POWER OUTAGES ARE POSSIBLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF AT LEAST 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DYKEMA
1 follow-up statement
983 
WWUS76 KMTR 052225
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
325 PM PDT SUN MAY 5 2013

...LOCALLY WINDY CONDITIONS NEAR THE COAST AND IN THE HILLS
THROUGH THIS EVENING...

.AN AREA OF LOW PRESSURE CENTERED OFF OF THE SAN FRANCISCO COAST
IS GENERATING STRONG SOUTHERLY WINDS ACROSS THE AREA. THE
STRONGEST WINDS WILL BE OBSERVED ALONG THE COAST AND ALONG THE
COASTAL MOUNTAINS. THE STRONG GUSTY WINDS WILL DIMINISH LATER
THIS EVENING.

CAZ509-512-517-529-530-060400-
/O.CON.KMTR.WI.Y.0005.000000T0000Z-130506T0400Z/
SAN FRANCISCO PENINSULA COAST-SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
325 PM PDT SUN MAY 5 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING. 

* TIMING: WINDS WILL BE STRONG AND GUSTY THROUGH THIS EVENING. 

* WINDS: SOUTHERLY SUSTAINED WINDS OF 20 TO 30 MPH ARE EXPECTED 
  WITH FREQUENT GUSTS TO 45 MPH AND LOCAL GUSTS UP TO 55 MPH. 

* IMPACTS: STRONG WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY 
  ALONG HIGHWAY ONE. SMALL TREE LIMBS AND POWER LINES MAY BE 
  DOWNED BY GUSTY WINDS. LOCAL POWER OUTAGES ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF AT LEAST 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at May 4, 10:43 PM PDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 4, 10:43 PM PDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1043 PM PDT SAT MAY 4 2013

.DISCUSSION...AS OF 9:05 PM PDT SATURDAY...SOUTHERLY FLOW
DEVELOPED ALONG THE COAST TODAY AND BY LATE AFTERNOON LOW CLOUDS
HAD FILLED IN ALONG NEARLY OUR ENTIRE COASTLINE. SOUTHERLY FLOW
AND INCREASING LOW CLOUDS RESULTED IN A BIG DROP IN TEMPERATURES
FROM YESTERDAY TO TODAY FOR SOME LOCATIONS...PARTICULARLY
LOCATIONS ON THE NORTH SIDE OF MONTEREY BAY AND IN THE NORTHERN
SALINAS VALLEY. FOR EXAMPLE...THE HIGH OF 67 DEGREES IN SANTA CRUZ
TODAY WAS 25 DEGREES COOLER THAN YESTERDAY'S HIGH OF 92. COOL
MARINE AIR HAD NOT YET MADE IT VERY FAR INLAND BY THIS AFTERNOON.
THUS...INLAND AREAS REMAINED WARM TODAY AND SAW TEMPERATURES DROP
ONLY A FEW DEGREES FROM YESTERDAY. ALL AREAS...EVEN INLAND
AREAS...WILL BE MUCH COOLER ON SUNDAY AND MONDAY.

WATER VAPOR SATELLITE IMAGERY SHOWS AN UPPER LOW OVER NORTHERN CA
THIS EVENING...TRACKING TO THE WSW AND APPROACHING POINT ARENA.
THE DEVELOPMENT OF THIS LOW BY LATE IN THE DAY RESULTED IN A RAPID
DEEPENING OF THE MARINE LAYER. A DEEPER MARINE LAYER...COMBINED
WITH STRENGTHENING SOUTHWESTERLY LOW LEVEL FLOW...IS RESULTING IN
SIGNIFICANT COOLING ACROSS INLAND AREAS THIS EVENING. IN
ADDITION...RELATIVE HUMIDITY VALUES ARE INCREASING RAPIDLY AND ARE
ALREADY AS MUCH AS 50 PERCENT HIGHER THAN 24 HOURS AGO. THE
CURRENT COOLING AND MOISTENING OF THE AIRMASS IS LESSENING THE
FIRE DANGER...WHICH IS IMPORTANT CONSIDERING WE WILL SEE LOCALLY
STRONG AND GUSTY WINDS THROUGH THE REST OF THE WEEKEND.

SOUTHERLY WINDS HAVE BEEN INCREASING SINCE LATE AFTERNOON AND WILL
CONTINUE TO STRENGTHEN OVERNIGHT AND INTO SUNDAY MORNING AS A 999
MB SURFACE LOW DEVELOPS WEST OF THE GOLDEN GATE. THE 12Z WRF SHOWS
THE STRONGEST WINDS DEVELOPING OVER THE COASTAL WATERS SOUTH OF
PILLAR POINT BY EARLY SUNDAY MORNING WITH MAXIMUM SURFACE WINDS
CLOSE TO 40 KNOTS FROM JUST WEST OF MONTEREY BAY SOUTH TO POINT
SUR. WINDS WILL BE CLOSE TO ADVISORY LEVELS ALONG THE BIG SUR
COAST NORTHWARD TO THE SAN MATEO COUNTY COAST FROM LATE TONIGHT
AND THROUGH MUCH OF SUNDAY WITH LOCAL GUSTS UP TO 40 MPH POSSIBLE.

LOCAL DRIZZLE IS POSSIBLE OVERNIGHT AND INTO SUNDAY
MORNING...PARTICULARLY ALONG SOUTHWEST-FACING COASTAL MOUNTAIN
SLOPES. THE MARINE LAYER WILL PROBABLY DEEPEN ENOUGH BY MIDDAY
SUNDAY TO MIX OUT.

MOISTURE IS LIMITED IN THE VICINITY OF THE UPPER LOW. FOR
INSTANCE...THE 00Z OAK SOUNDING SHOWS PRECIPITABLE WATER OF ONLY
0.21 INCHES. HOWEVER...THE UPPER LOW DID MANAGE TO TRIGGER
NUMEROUS THUNDERSTORMS OVER THE SIERRA THIS AFTERNOON AND EVEN AN
ISOLATED THUNDERSTORM OVER THE HIGHER TERRAIN JUST NORTH OF SONOMA
COUNTY. AS THE UPPER LOW DRIFTS OFFSHORE TONIGHT AND
SUNDAY...ADDITIONAL MOISTURE WILL BE ENTRAINED INTO ITS
CIRCULATION WHICH WILL MEAN INCREASING SHOWER CHANCES FROM LATE
SUNDAY INTO MONDAY. ACCORDING TO THE MODELS...THE BEST CHANCE OF
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE ON MONDAY AFTERNOON AND
EVENING WHEN MOISTURE AND INSTABILITY ARE BOTH HIGHEST OVER OUR
AREA. FROM CURRENT MODEL OUTPUT...IT APPEARS THE BEST CHANCE OF
MEASURABLE PRECIP IN THE SHORT TERM...THROUGH TOMORROW NIGHT...WILL
BE ALONG THE SOUTHWEST FACING SLOPES OF THE SANTA LUCIA MOUNTAINS
WHERE LOW LEVEL MOISTURE WILL BE LIFTED. THEREAFTER...THE
BEST CHANCE OF PRECIP WILL BE FROM SHOWERS AND ISOLATED
THUNDERSTORMS OVER OUR INLAND MOUNTAINS ON MONDAY AFTERNOON AND
EVENING. ISOLATED RAINFALL TOTALS UP TO A HALF INCH ARE
POSSIBLE IN THESE MOUNTAINOUS AREAS...BUT THE VAST MAJORITY OF
OUR AREA WILL LIKELY SEE LITTLE OR NO RAINFALL FROM THIS SYSTEM.
THE BIGGEST IMPACT WILL BE MUCH COOLER TEMPERATURES THE NEXT FEW
DAYS...ALONG WITH LOCALLY BREEZY CONDITIONS.

THE LOW IS FORECAST TO BEGIN MOVING EAST LATE ON MONDAY AND BE
CENTERED NEAR LAS VEGAS BY TUESDAY AFTERNOON. ALTHOUGH THE LOW
CENTER WILL BE TO OUR EAST BY TUESDAY AFTERNOON...THE 00Z NAM
SHOWS ANOTHER ROUND OF SHOWERS OVER OUR INLAND MOUNTAINS THAT
AFTERNOON. SHOWER CHANCES WON'T END UNTIL TUESDAY NIGHT AT THE
EARLIEST.

ALTHOUGH THE UPPER LOW WILL HAVE MOVED WELL TO THE EAST OF OUR
AREA BY MIDWEEK...BOTH THE GFS AND ECMWF HANG A WEAK UPPER TROUGH
BACK OVER CA THROUGH THE END OF THE WEEK. IT LOOKS UNLIKELY WE'LL
SEE CONTINUED SHOWER ACTIVITY BEYOND MIDWEEK...BUT TEMPERATURES
WILL BE SLOW TO WARM.

&&

.AVIATION...AS OF 10:30 PM PDT SATURDAY...LOW PRESSURE OVER THE
AREA WILL RETROGRADE OFFSHORE TONIGHT. WINDS HAVE SWITCHED TO
SOUTHWEST AND WILL TURN MORE SOUTH TO SOUTHEAST BY EARLY SUNDAY
MORNING. STRATUS HAS MOVED INTO THE MRY BAY AREA BUT SOUTHWEST
FLOW WILL KEEP STRATUS OUT OF THE SFO BAY AREA UNTIL AFTER 10Z.
LOCAL DRIZZLE EXPECTED. MAIN CONCERN WILL BE INCREASING SOUTHERLY
WINDS OVER THE SFO AND MRY BAY AREA LATE TONIGHT AS THE LOW
DEEPENS OFFSHORE. WIND GUSTS TO 25-30 KT EXPECTED AFTER 12Z IN THE
SALINAS AND SANTA CLARA VALLEYS WITH GUSTS TO 22 KT IN THE
AFTERNOON AT SFO AND THE APPROACH ZONE.

VICINITY OF KSFO...MVFR CIGS AFTER 10Z. SOUTHWEST WINDS WILL SWITCH TO
SOUTH TO SOUTHEAST AFTER 15Z. WINDS INCREASING TO 18G25 KT SUNDAY AFTERNOON.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...MVFR CIGS. WESTERLY WINDS TO 10 KT
BECOMING SOUTHERLY AFTER 08Z. WINDS IN THE SNS VALLEY WILL
INCREASE TO 20-25 KT GUSTS 25-30 KTS AFTER 10Z.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SCA...PIGEON PT TO PT PINOS 0-10 NM FROM 11 PM
             SCA...PT ARENA TO PIGEON PT 10-60 NM FROM 2 AM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM FROM 11 PM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM FROM 11 PM
             SCA...PT ARENA TO PT REYES 0-10 NM FROM 2 AM
             SCA...PT REYES TO PIGEON PT 0-10 NM FROM 11 PM

&&

PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: W PI

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, May 4, 4:25 AM PDT, 22 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
425 AM PDT SAT MAY 4 2013

CAZ507-042130-
NORTH BAY MOUNTAINS-
425 AM PDT SAT MAY 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FOR ELEVATIONS ABOVE
1000 FEET IN THE NORTH BAY.

.DAY ONE...SATURDAY AND SATURDAY NIGHT

LOCALLY STRONG AND GUSTY NORTHEAST WINDS WILL CONTINUE IN THE NORTH
BAY HILLS TODAY. RIDGE TOP WIND GUSTS UP TO 50 MPH ARE POSSIBLE
THROUGH MIDDAY BEFORE WINDS BEGIN TO EASE THIS AFTERNOON. THESE
STRONG WINDS COMBINED WITH A WARM AND DRY AIRMASS ALONG WITH RECORD
DRY FUELS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG
WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 1000 FEET IN THE NORTH
BAY HILLS THROUGH 3 PM SATURDAY.

*  RED FLAG WARNING....SEE SFORFWMTR WWUS86 KMTR FOR DETAILS  *

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

COOLER TEMPERATURES BY SUNDAY AS AN UPPER LOW IMPACTS THE REGION.
A FEW CLOUDS OVER THE HILLS WITH AN OUTSIDE CHANCE OF A SHOWER OR
STRAY THUNDERSTORM SUNDAY AFTERNOON THROUGH TUESDAY AFTERNOON.
DRY WITH SEASONABLE TEMPERATURES WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 3:12 AM PDTGale WarningMTR18 hr

Nearby

Wind Advisories in California, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.